Statin-Induced Autoimmune Myositis

statin.jpg

Today Dr. Peng presented a case of immune-mediated necrotizing myopathy in association with statin therapy which presented with dysphagia for several weeks and a profound CK elevation.

On review, there appears to be a range of statin associated myopathies. Some of these appear to improve with discontinuation of the statin itself. These are likely a result of the direct toxic effect of that statin on muscle tissue. However, others do not improve and follow a pattern more typically seen with immune-mediated necrotizing myopathies which include anti-SRP and paraneoplastic necrotizing myositis. The illness script here includes CK greater than 3k and rapid onset of weakness and/or dysphagia from severe myopathy. There is also and argument to that criteria for dermatomyositis and polymyositis should also be included in this description and would include symmetrical, proximal muscle weakness. However, in statin-induced autoimmune myositis thre is limited or absent inflammation on muscle biopsy. In these individuals, the anti-HMGCoA reductase autoantibody is elevated. This is a rare form of nectrotizing myositis which often requires immunosuppression to alleviate symptoms. Please see the article in Autoimmune Review for more information on statin-induced autoimmune myositis. Some other important considerations are to evaluate for hypothyroidism and vitamin D deficiency as these increase the susceptibility of the individual. Additionally, recommendations are to assess for drug-drug interactions (remember the CYP3A4 enzymes!).